Following methylene blue administration, her O2 saturation by pulse oximetry fell further to approximately 65%, indicating that the methylene blue likely interfered with the ability of pulse oximetry to accurately assess O2 saturation. In addition, within a few minutes of its administration, the patient experienced significant nausea and vomiting, a noted side effect of methylene blue treatment. This was successfully treated with ondansetron (4 mg intravenously). The peripheral and central cyanosis completely resolved within 30 min of methylene blue administration. An arterial blood gas repeated 2 h later showed an MHg of 6.0%. The patient was discharged 2 h later (approximately 5 h after the administration of methylene blue) in stable condition and feeling completely well. The patient refused a further in-hospital observation period but was closely observed at home by her spouse and directed to seek medical attention immediately if she developed further problems. Follow-up phone calls by her physician at 3 h and 12 h following discharge revealed that she was completely asymptomatic and felt well. Due to the mildly elevated MHg level, the patient was instructed to take 1 g of vitamin C twice a day for two days and then to continue with her usual dose of vitamin C. The patient had no further problems and was instructed to avoid benzocaine-containing compounds.
Benzocaine-induced methemoglobinemia: Case presentations (Part 3)
August 23rd, 2012